Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    What causes vaginal discharge during pregnancy while taking Macrobid tablets?

My daughter (26) is just shy of being 6 months pregnant....she is experiencing kidney stone issues. Within the last 72 hours she ended up having a stent put in and they plan to leave it there until after the baby is born. She is on the antibiotic Macrobid and I was helping her look up information on this medication. She experienced an unusual discharge (vaginal) this morning - no pain, no blood...no cramps etc. Just a discharge she hasn t seen before and she called me to ask if I thought that was normal. (She is at work) so I looked it up and see that it is possible to have a vaginal discharge while taking macrobid. Question is - without pain, blood, cramps or anything - should she call her OB about the discharge or since she is taking the medication Macrobid and it says vaginal discharge is possible.....should she just see if she continues with this discharge. I also noticed it said not to take this medication while nursing and not to take it during the last 2-4 weeks of pregnancy. THAT bothers me - why is it safe for the baby NOW but not in the last few weeks of pregnancy?? Thanks
Tue, 29 Mar 2016
Report Abuse
OBGYN 's  Response
Hi there,
Welcome to HCM,

Macrobid or nitrofurantoin is the recommended antibiotic for Urinary tract infections in pregnancy except after 38 weeks as it can cause a rare type of blood disorder called haemolytic anemia in the baby.

It is safe in the remainder of pregnancy and is Category B ( that is proven to be not harmful).

It is secreated in breast milk which is why its not prescribed to breast feeding mothers.

If she has discharge she should get examined by an obstetrician as vaginal infection can occur in pregnancy and these need to be treated promptly to avoid preterm delivery.

Hope this helps.
Regards.
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi doctor we are trying for my first pregnancy. I had my last period on Jan 4, had in protected sex with my husband. My doctor suggested me to take...

Recent questions on  Vaginal discharge

doctor1 MD

Does NEXPLANON cause white milky and paste like vaginal discharge? Since December 5, 2012 I had the Nexplanon on my arm. Within three months (...

doctor1 MD

I have take a ECP about last week and this week im experiencing vaginal discharge tht looks cloudy,bloody and also thick. It doesnt flow like...

doctor1 MD

i just started using nuvaring about a month ago..i just put in a new one 2 days ago. during my first month with it i was having a lot of vaginal...

doctor1 MD

I was called by my gynaecologist today that I most likely have lichen planus. I had a colposcopy done two weeks ago as well as a tissue sample of...

doctor1 MD

Hi Doctor, The other night I received a lap dance. I had my underwear on as well as her. There was allot of friction back and forth where my...

doctor1 MD

Hello doc. Am homosexual, an hour ago I gave a handjob to a stranger with unknown STD / HIV status. I didn't touch his pennis with bare hand, but I...

doctor1 MD

Over the last few weeks, i have begun to have a clear odorless vaginal discharge . It seems to be getting excessive. I am wearing a panty liner...